Risk factors for the development of hyperkalemia include renal insufficiency, diabetes mellitusw, and concomitant use of potassium-sparing diuretics, potassium supplements and/or potassium-containing salt substitutes. Hyperkalemia can cause serious sometimes fatal, arrhythmias. Lisinopril should be used cautiously, if at all, with these agents and with frequent monitoring of serum potassium.
Combining potassium supplements, salt substitutes (which often contain potassium), or other drugs that increase potassium levels with ACE inhibitors may result in excessive blood potassium levels because ACE inhibitors can further increase potassium to toxic levels.
And ACE inhibitors are some of the most common meds to lower BP.
And guideline recommend using a diuretic, ACE inhibitor, and Calcium Channel Blocker - individually or in combination for BP control and including a beta blocker only when the other are not enough.
People who take diuretics may also develop too much potassium in their blood (hyperkalemia) if they take a potassium-sparing diuretic, or too little potassium in their blood (hypokalemia) if they take a thiazide diuretic.
As I said taking potassium supplements can be dangerous.
And as I said "Ask a pharmacist", they are the profession that understands these reactions.
Q. My pharmacist said I could have killed myself if I kept taking potassium with my blood pressure medicine. My new doctor switched me to enalapril and didn't mention any precautions.
Before this I was on hydrochlorothiazide and potassium supplements. It's lucky my pharmacist noticed I had changed blood pressure prescriptions when I went to have the potassium refilled. I have also used Lite Salt or NoSalt for years to reduce my sodium intake. Do I need to stop using the salt substitute as well?
A. Potassium-based salt substitutes can be a good way of cutting back on sodium and getting extra potassium. But in combination with medicines such as Vasotec (enalapril), Capoten (captopril), Lotensin (benazepril), Aceon (perindopril), Accupril (quinapril), Altace (ramipril), Mavic (trandolapril), or Zestril (lisinopril), salt substitutes and potassium supplements could be disastrous. Too much potassium can cause fatal heart rhythms.View Thread